Before travelling between different time zones, the patient should seek the doctor's advice since this may mean that the patient has to take the insulin and meals at different times.
Hyperglycaemia: Inadequate dosing or discontinuation of treatment, especially in type 1 diabetes, may lead to hyperglycaemia and diabetic ketoacidosis.
Hypoglycaemia: Omission of a meal or unplanned, strenuous physical exercise may lead to hypoglycaemia.
Especially in children, care should be taken to match insulin doses (especially in basal-bolus regimens) with food intake, physical activities and current blood glucose level in order to minimise the risk of hypoglycaemia.
Hypoglycaemia may occur if the insulin dose is too high in relation to the insulin requirement.
Patients whose blood glucose control is greatly improved, e.g. by intensified insulin therapy, may experience a change in their usual warning symptoms of hypoglycaemia, and should be advised accordingly. Usual warning symptoms may disappear in patients with longstanding diabetes.
A consequence of the pharmacodynamics of rapid-acting insulin analogues is that if hypoglycaemia occurs, it may occur earlier after an injection when compared to soluble human insulin.
Since NovoRapid should be administered in immediate relation to a meal, the rapid onset of action should be considered in patients with concomitant diseases or medication where a delayed absorption of food might be expected.
Concomitant illness, especially infections and feverish conditions, usually increases the patient's insulin requirements. Concomitant diseases of the kidney, liver or affecting the adrenal, pituitary or thyroid gland can require changes in the insulin dose.
When patients are transferred between different types of insulin products, the early warning symptoms of hypoglycaemia may become less pronounced than those experienced with their previous insulin.
Transfer from other insulin products: Transferring a patient to another type or brand (e.g. as strength or manufacturer) of insulin should be done under strict medical supervision and may require a change in dosage or number of daily injections from that used with their usual insulin products. If an adjustment is needed, it may occur with the first dose or during the first few weeks or months.
Injection site reactions: As with any insulin therapy, injection site reactions may occur and include pain, redness, hives, inflammation, bruising, swelling and itching. Continuous rotation of the injection site within a given area reduces the risk of developing these reactions. Reactions usually resolve in a few days to a few weeks. On rare occasions, injection site reactions may require discontinuation of NovoRapid.
Combination of thiazolidinediones and insulin medicinal products: Cases of congestive heart failure have been reported when thiazolidinediones were used in combination with insulin, especially in patients with risk factors for development of congestive heart failure. This should be kept in mind if treatment with the combination of thiazolidinediones and insulin medicinal products is considered. If the combination is used, patients should be observed for signs and symptoms of congestive heart failure, weight gain and oedema. Thiazolidinediones should be discontinued if any deterioration in cardiac symptoms occurs.
Avoidance of accidental mix-ups/medication errors: Patients must be instructed to always check the insulin label before each injection to avoid accidental mix-ups between NovoRapid and other insulin products.
Insulin antibodies: Insulin administration may cause insulin antibodies to form. In rare cases, the presence of such insulin antibodies may necessitate adjustment of the insulin dose in order to correct a tendency to hyper- or hypoglycaemia.
Effects on Ability to Drive and Use Machines: The patient's ability to concentrate and react may be impaired as a result of hypoglycaemia. This may constitute a risk in situations where these abilities are of special importance (e.g. driving a car or operating machinery).
Patients should be advised to take precautions to avoid hypoglycaemia while driving. This is particularly important in those who have reduced or absent awareness of the warning signs of hypoglycaemia or have frequent episodes of hypoglycaemia.